New Jersey, 2018

Flood in New Jersey, November 3 to 4, 2018

November 3 to 4, 2018 · NWS OKX · 1 event in 1 county or zone

The combination of moderate to heavy rain associated with an area of low pressure crossing the region and wet antecedent conditions resulted in minor flooding on the Ramapo River. Rainfall amounts in the area were generally 1-2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The combination of moderate to heavy rain associated with an area of low pressure crossing the region and wet antecedent conditions resulted in minor flooding on the Ramapo River. Rainfall amounts in the area were generally 1-2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 3, 3:16 AM EST, 44 minutes earlier.

Area forecast discussion, Nov 3, 3:16 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service New York NY
416 AM EDT Sat Nov 3 2018

.SYNOPSIS...
Low pressure over the region early this morning tracks into
northern New England by this evening as a cold front moves
across the region this morning. High pressure builds over the
area tonight into Sunday, then lifts northeast Sunday night. A
weak wave of low pressure will impact the area Monday into
Monday night, followed by a frontal system for the middle of
next week and potentially another at the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface low pressure moved into the region, centered in the NYC
metro area at 07Z, early this morning and will track to the
north northeast through the day while deepening rather rapidly
as a strong vort max and upper trough rotate into New England.
The upper trough becomes negative this morning and the low then
tracks slowly through New England. As this low deepens and
strong cold advection develops behind the low, gusty west to
northwest winds develop. Low level winds of 40-55kt KT are
expected to mix down and will continue with the wind advisory.
Precipitation wraps up by mid afternoon.

Adjusted probabilities to account for the drier conditions to
the east of the low, however, precipitation was beginning to
fill in over the ocean, so will have to increase probabilities
early this morning.

A non diurnal temperature curve was used for hourly temperatures
today as strong cold advection will keep temperatures from
rising, and temperatures will likely be falling later this
morning into this afternoon. Therefore expect highs to be early
this morning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Strong low level winds move quickly to the east early this
evening and winds may fall below wind advisory criteria before
00Z Sunday. Also the pressure gradient will begin to weaken as
the low drifts north and higher pressure builds to the south and
west. In addition, cold advection will be also weakening.

Adjusted the lows across the outlying and normally colder areas
upward as winds are not expected to drop off overnight or
decouple.

Sunday will remain dry as a ridge cross the area, moving off the
coast after 00Z Monday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A broad longwave trough will encompass much of the lower 48 during
the long term period.  NWP guidance is in good agreement to start,
with diverging solutions beginning as early as Monday.

Ridging over the northeast Sunday morning will gradually shift to
the northeast through Sun night as an inverted trough develops near
the SE coast. A weak wave of low pres is forecast to develop near
the Mid Atlantic coast by Mon morning and continue through the NE
steering flow. Models diverge with the timing and chances of
precipitation for Monday, with the NAM slower, and the GFS also
slow, and drier. Delayed the onset of precipitation by a few
hours Monday, and also lowered the chances, with just a few
hours of likely probabilities Monday afternoon. This may still
be too high given recent trends in the weak wave of low
pressure.

Weak ridging then builds in late Tue night into Wed, although a
easterly flow ahead of a warm front could maintain light rain
or drizzle across the area. This boundary will be associated
with a strengthening area of low pres tracking from the southern
Plains into the central Great Lakes region by Tue. The warm
front is progged to move through late Tue followed by a strong
cold front Tue night into Wed morning. Highs on Wed could reach
mid to upper 60s in the warm sector across much of the area and
will likely occur at or shortly after midnight (Tue night). H85
temps are progged to decrease as the night progresses and even
further so during the day Wed. High are expected to be around 10
degrees cooler on Thu. Have maintained a schc of thunder
associated with the cold fropa Tue night, although not
particularly impressed with instability or dynamics attm. There
could be a period of moderate to heavy rainfall with the fropa
as well, although not anticipating any hydro related issues
either.

Front pushes east of the area Wed morning with a gusty westerly flow
in it wake. Dry weather is expected through Thu as high pres builds
to the south. Another frontal system may impact the area late in the
week.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
A wave of low pressure along a cold front, eventually moves
north and east of the terminals overnight into Saturday morning.

Rain showers will move across most terminals overnight but will
be more scattered and less frequent for KISP and KGON.
Categories vary widely between terminals but overall expecting
IFR conditions on average. Localized conditions at times could
be off by one category compared to forecast. Categories are
forecast to improve to MVFR for Saturday morning with showers
ending and VFR for Saturday afternoon. Timing of change of
categories could be off by 1-4 hours.

Winds are another area of uncertainty initially. With the low
passing directly over some terminals overnight, the winds will
be quite variable in direction with speeds around 6 kts or less.
The southwest low level jet of near 50 kt at 2kft will be moving
east as well, lasting longer and into Saturday morning east of
the city terminals. Winds eventually become more westerly
Saturday morning into Saturday afternoon, increasing to 15-20 kt
with gusts 25-35 kt, peaking out at times near 40 kt. Gusts and
winds diminish Saturday night.

.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.Late Sat night...VFR with NW winds under 10 kt.
.Sun...VFR.
.Monday-Tuesday...Possible MVFR or lower in showers. Increasing
E winds, shifting to SE Tuesday and S Tuesday night. Gusts
15-20 kt Tuesday night.
.Wed...Return to VFR, with increasing SW winds. Gusts 15-20 kt.

&&

.MARINE...
Low pressure was centered over the western forecast waters early
this morning and SCA levels winds and gusts continue where a SCA
remains in effect through 10Z, eastern Long Island Sound, the
Long Island bays, and the ocean waters. There will be a lull in
the winds, below SCA levels, early this morning in the vicinity
of the low. Then as the low tracks into New England and rapidly
deepens, and strong cold advection sets up, gale gusts are
expected across all the waters later this morning into the early
evening. A gale warning will go into effect at 10Z through 00Z
Sunday. Gale conditions may end earlier across the western
waters. SCA winds will remain this evening with the winds
falling below SCA levels across all the waters by late tonight.
However, ocean seas will remain elevated through Sunday.

High pressure on Sunday will result in tranquil conditions. On
Monday, a weak area of low pres will lift up from the southeast
coast resulting in an increasing easterly flow between the
departing high and the approaching low. At this time, sub-advsy
winds are expected, however seas on the ocean may build to
marginal SCA levels into Tue. Meanwhile, a strengthening area of
low pres moves into the Great Lakes region on Tue sending a
warm front towards the area. A cold front then follows Tue night
into Wed morning, followed by a moderate westerly flow. SCA
conds are possible on portions of the waters Tue night through
Wed night in response to this.

&&

.HYDROLOGY...
An additional 1/4 to 3/4 inches of rainfall, with locally higher
amounts, are expected through mid afternoon. Areas of flooding
were on going early this morning across northeastern NJ into the
lower Hudson Valley. Additional minor poor drainage flooding
will be possible in the heavier rain bands across CT and eastern
Long Island.

No hydrologic impacts are anticipated for Sunday through
Thursday. However, rainfall associated with a cold front Tuesday
night into Wednesday morning may produce brief moderate to
heavy rainfall. This will continue to be monitored.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 11 AM this morning to 6 PM EDT this evening
     for CTZ005>012.
NY...Wind Advisory from 11 AM this morning to 6 PM EDT this evening
     for NYZ067>075-078>081-176>179.
NJ...Wind Advisory from 11 AM this morning to 6 PM EDT this evening
     for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
     ANZ330-340-345-350-353-355.
     Gale Warning until 8 PM EDT this evening for ANZ330-335-338-
     340-345-350-353-355.

&&
Hazardous weather outlook, Nov 3, 2:13 AM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
313 AM EDT Sat Nov 3 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-040900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
313 AM EDT Sat Nov 3 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-040900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
313 AM EDT Sat Nov 3 2018

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Nov 2, 11:18 PM EST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service New York NY
1218 AM EDT SAT NOV 3 2018

NJZ002-103-NYZ067>070-030500-
Western Bergen-Western Passaic-Putnam-Rockland-Northern
Westchester-Orange-
1218 AM EDT SAT NOV 3 2018

...SHOWERS WILL AFFECT PASSAIC...NORTHWESTERN BERGEN...NORTHERN
WESTCHESTER...SOUTHEASTERN ORANGE...WESTERN PUTNAM AND ROCKLAND
COUNTIES...

At 1216 AM EDT, showers were located over West Milford, moving
northeast at 45 mph.

Winds of 30 to 40 mph are possible with these showers, along with
briefly heavy rainfall.

Locations impacted include...
New City, West Milford, Peekskill, Monsey, Ramsey, Ringwood,
Haverstraw, Pompton Lakes, Suffern, West Point, Sloatsburg, Cold
Spring, Bloomingdale, Greenwood Lake and Pomona.

LAT...LON 4118 7439 4144 7392 4124 7372 4101 7426
      4101 7427 4099 7430 4100 7430 4100 7435
      4101 7435 4101 7439 4103 7442 4102 7443
      4104 7443 4105 7445 4104 7449 4105 7450
      4107 7449 4109 7450
TIME...MOT...LOC 0416Z 240DEG 49KT 4107 7439

MET
Special weather statement, Nov 2, 11:25 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service New York NY
1225 AM EDT SAT NOV 3 2018

NJZ002-004-103>105-NYZ067-069-030515-
Western Bergen-Western Passaic-Western Essex-Eastern Bergen-Eastern
Passaic-Rockland-Orange-
1225 AM EDT SAT NOV 3 2018

...SHOWERS WILL AFFECT PASSAIC...NORTHWESTERN BERGEN...NORTHWESTERN
ESSEX...SOUTH CENTRAL ORANGE AND ROCKLAND COUNTIES...

At 1223 AM EDT, showers were located over Victory Gardens, or near
Morristown, moving northeast at 50 mph.

Winds of 30 to 40 mph are possible with these showers. Briefly heavy
rainfall is also possible.

Locations impacted include...
Paterson, Wayne, Paramus, West Milford, Ridgewood, Millburn, Monsey,
Nanuet, Ramsey, Ringwood, Pompton Lakes, Suffern, Caldwell,
Sloatsburg and Hawthorne.

LAT...LON 4130 7422 4111 7393 4105 7401 4099 7402
      4094 7405 4072 7433 4078 7437 4083 7433
      4090 7433 4090 7427 4093 7429 4097 7428
      4098 7430 4100 7430 4101 7439 4103 7442
      4102 7443 4104 7443 4105 7445 4105 7446
TIME...MOT...LOC 0423Z 216DEG 44KT 4085 7452

MET
Special weather statement, Nov 3, 3:29 AM EST, 31 minutes before
Special Weather Statement
National Weather Service New York NY
429 AM EDT SAT NOV 3 2018

NYZ078>081-030900-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northeast
Suffolk-
429 AM EDT SAT NOV 3 2018

...A SHOWER WILL AFFECT CENTRAL SUFFOLK COUNTY...

At 429 AM EDT, an area of heavy showers was located over Patchogue,
moving northeast at 75 mph.

Winds in excess of 30 mph are possible with this activity.

Locations impacted include...
Islip, Riverhead, Centereach, Shirley, Medford, Southold, Ronkonkoma,
Manorville, Patchogue, Middle Island, Wading River, Center Moriches,
Mattituck, Westhampton and Coram.

LAT...LON 4062 7332 4063 7332 4067 7327 4066 7310
      4074 7291 4075 7290 4068 7328 4097 7302
      4099 7264 4116 7228 4096 7247 4098 7250
      4092 7259 4092 7253 4091 7251 4079 7262
      4065 7307
TIME...MOT...LOC 0829Z 221DEG 63KT 4077 7298

JMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bergen

When
November 3, 4:00 AM EST to November 4, 7:00 AM EST
Where
Bergen County, 0.76 mi W of Mahwah to 0.78 mi W of Mahwah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.098, -74.164

The Ramapo River near Mahwah, NJ rose above its flood stage of 8.0 feet at 5:00am EDT, crested at a height of 8.95 feet at 3:45pm EDT, then fell back below flood stage at 7:00am EST on November 4.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793023.